An acute upper airway obstruction occurs when a blockage is present in the upper airway. The upper airways of the respiratory tract are comprised of the larynx, trachea and the throat. An obstruction or blockage in the airway prevents the body from receiving enough oxygen.
The diminished amount of oxygen can lead to brain damage and even a heart attack in just minutes. Any blockage in the upper airway is considered dangerous. It is vital to seek immediate medical care if this is suspected.
What are the causes?
The usual causes of acute upper airway obstruction include anaphylaxis, epiglottitis and croup. The airway can also become clogged up if a foreign object or food has been inhaled.
- Anaphylaxis is a severe allergic response that occurs within minutes of being exposed to an allergen. This is a substance that instigates an allergic reaction in the body.
- Croup is a condition that triggers a harsh, bark-like cough. This is triggered by a sore windpipe and vocal cords. The inflamed windpipe causes the erratic quivering of the vocal cords.
- Foreign objects can also be considered as the cause for the condition. Any foreign object can become embedded in the throat or air passages, resulting to an obstruction.
- Epiglottitis occurs when the epiglottis becomes swollen. This condition can block the air flow to the lungs and considered life-threatening.
Indications of acute upper airway obstruction
It is vital to seek emergency care once the condition is suspected. Even though the symptoms tend to vary, some are common symptoms regardless of the cause. Some of the usual indications of an obstruction from the least to the severe include the following:
- Individual appears confused
- Swollen face and tongue
- Difficulty breathing
- Wheezing and other unusual breath sounds
- Loss of consciousness
In some cases, cyanosis can also manifest as an indication of acute upper airway obstruction depending on the severity and duration of the blockage. The cyanosis occurs if there is not enough oxygen in the blood. The diminished level of oxygen can cause the lips, skin and the fingernails to turn bluish. If you will notice a bluish tinge, it is vital to seek immediate emergency care.